HOLYOKE, Mass. (WWLP) – A warning to the public remains in force after Holyoke Police dealt with several overdoses last week, one of them deadly.
A batch of powerful heroin is making the rounds in Holyoke, and it’s already killed one person. Now, police have a warning out to the public. Holyoke Police said one victim died after nine reported overdoses within a 16-hour period Friday.
Police believe each of them overdosed on a very potent batch of heroin packaged in bags stamped with the word “POWER.” First responders were able to save eight of the victims with the administration of the anti-overdose drug, “Narcan.”
Authorities say that while they don’t normally identify the stamps found on particular bags of heroin, they did this time because the type involved in Friday’s overdoses is so dangerous.
“To do multiple overdoses in a single day is not unusual for Holyoke,” said Rock Thibeault, vice president of Action Ambulance. “Holyoke has a high occurrence of heroin use and drugs in general. To do nine in 16 hours is quite a bit.”
Action Ambulance in Holyoke responded to all the overdose calls. Thibeault said he’s seen an increasing volume of calls for heroin overdoses over the past couple of years.
Thibeault added, “The trend has been increasing for heroin overdoses and Narcan administration. We track every heroin overdose and Narcan administration with the police department. We share what’s going on with them so we can better prepare and plan.”
According to the Massachusetts Department of Public Health, there were 611 opioid-related overdose deaths in the state in the first six months of 2019.
If you have any information on the recent overdoses, Holyoke police would like to hear from you.